Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Salt Lake City, UT

July 27, 2007Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2007, 4:04 PM MDT for Washington County, Utah. It was in force for 116 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2007, 4:04 PM MDT (22:04 UTC)
Expired
Jul 27, 2007, 6:00 PM MDT
In force
116 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:30 PM MDTHEAVY RAIN 0.83St. George, UTFLOODING OF STREETS AND AN APARTMENT COMPLEX NEAR 1000E IN ST. GEORGE. ST. GEORGE CARE CENTER REPORTIONG FLOODING. ST. GEORGE CEMP MESONET REPORTED 0.83 IN 30 MIN.
Jul 27, 5:30 PM MDTHEAVY RAIN 0.98St. George, UTFLOODING OF STREETS AND AN APARTMENT COMPLEX NEAR 1000E IN ST. GEORGE. ST. GEORGE CARE CENTER REPORTIONG FLOODING. ST. GEORGE CEMP MESONET REPORTED 0.98 IN 40 MIN.
Jul 27, 5:36 PM MDTFLASH FLOODZion Np, UTFLASH FLOODING REPORTED IN LEFT FORK CREEK, THE NARROWS, AND EMERALD PONDS. PARK SVC REPORTS HIKERS STRANDED BY FLOOD WATERS. RADAR ESTIMATES 2.5 TO 3 INCHES OF RAIN
Jul 27, 6:00 PM MDTFLASH FLOODZion Np, UTVIRGIN RIVER GAGE AT VIRGIN WENT FROM 100 CFS TO 4687 CFS IN ONE HOUR OR 14.6 FEET. NORTH FORK WENT FROM 55 TO 491 CFS SAME TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 272206
FFWSLC
UTC053-280000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 600 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
  HEAVY RAIN HAS OCCURRED ACROSS THE NORTH FORK OF THE VIRGIN
  RIVER IN ZION NATIONAL PARK. THIS WILL RESULT IN RAPIDLY
  RUNOFF DURING THE NEXT 1 TO 2 HOURS IN THE PARK ON THE VIRGIN
  RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3715 11318 3713 11292 3738 11291 3738 11309

$$
TARDY
2 follow-up statements
000 
WGUS75 KSLC 272246
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MDT FRI JUL 27 2007

UTC053-280000-
WASHINGTON UT-
440 PM MDT FRI JUL 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN HAS REMAINED OVER THE NORTHERN
AND WESTERN PORTION OF ZION NATIONAL PARK. RAINFALL ESTIMATES OF 1 
TO 2 INCHES OF RAIN ARE OBSERVED IN THE NORTH FORK OF THE VIRGIN
RIVER AND THE LEFT FORK OF THE NORTH CREEK WHICH DRAINS INTO THE 
MAIN STEM OF THE VIRGIN RIVER. INTENSE RUNOFF FROM THIS THUNDERSTORM 
WILL AFFECT AREAS BETWEEN VIRGIN TO SPRINGDALE THROUGH 6 PM.

THE THUNDERSTORM IS SLOWLY MOVING TO THE SOUTH AND RAIN MAY
DIMINISH AROUND 5 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOOD WATERS ARE MOVING DOWN THE NORTH FORK OF THE VIRGIN RIVER AND 
THE LEFT FORK OF THE NORTH CREEK. RAPID RISES TO THESE RIVERS
AND CREEKS WILL OCCUR THROUGH 6 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3715 11318 3713 11292 3738 11291 3738 11309

$$

TARDY
000 
WGUS75 KSLC 280004
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT FRI JUL 27 2007

UTC053-280014-
WASHINGTON UT-
604 PM MDT FRI JUL 27 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL WASHINGTON
COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. REPORTS INDICATE THAT FLOODING HAS
DIMINISHED. THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3715 11318 3713 11292 3738 11291 3738 11309

$$

BAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:00 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT FRI JUL 27 2007

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO SHIFT WEST INTO THE
GREAT BASIN. THIS WILL ALLOW A GRADUAL DRYING TREND TO SPREAD FROM
NORTHWEST UTAH INTO THE SOUTH THROUGH THE WEEKEND.

&&

.DISCUSSION...THE VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE
ACROSS THE FORECAST AREA WITH THE EXCEPTION OF NORTHWEST UTAH. DRY
AIR OVER CALIFORNIA AND NEVADA CONTINUES TO PUSH INTO NORTHWEST
UTAH. THIS REMAINS APPARENT ON SATELLITE WATER VAPOR IMAGERY AS WELL
AS IR IMAGERY AND MODEL OUTPUT. PW VALUES IN EXCESS OF 1 INCH PER
GOES DERIVED PW IMAGERY OVER SOUTHERN AND EASTERN UTAH REMAIN WITH A
TONGUE OVER EAST CENTRAL NEVADA ASSOCIATED WITH A WEAK SHORT WAVE
MOVING EAST INTO THE STATE. CONVECTION BEGAN TO FORM WITH THIS
FEATURE AROUND NOON AND LOOKED TO MOVE INTO NORTHWEST UTAH SO UPDATED
THE FORECAST EARLIER TO INCREASE THUNDERSTORMS FOR THE NORTHWEST THIS
AFTERNOON AND EVENING. THE DEEPER MOISTURE OVER THE SOUTH IS ALSO
BEGINNING TO FIRE UP AND WILL SUPPORT AFTERNOON AND EVENING
THUNDERSTORMS ONCE AGAIN. HEAVY RAINS UNDER SLOW MOVING STORMS WILL
AGAIN BE POSSIBLE...ALTHOUGH MUCH LESS THAN THE LAST FEW DAYS. BUFR
DATA ALREADY SHOWS SLC WITH AN INCREASINGLY STABLE AND DRY AIRMASS
WITH CDC FOLLOWING SUIT BY TOMORROW MORNING AND THEN CONTINUING
EASTWARD ACCORDINGLY. SUSPECT AIRMASS WILL NOT DRY AS FAST AS THE
MODELS HINT AND ISOLATED CONVECTION...MAINLY OVER THE SPINE OF UTAH
AND EAST...WILL DEVELOP AGAIN TOMORROW.

MID LEVEL RIDGE WILL CONTINUE TO DEVELOP ACROSS THE GREAT BASIN
AND RESULT IN A WEAK NORTHWEST FLOW UNDER THE DRYING AIRMASS WHICH
SHOULD OVERTAKE MOST OF THE STATE BY SUNDAY. THIS WILL MOST LIKELY
BE THE DRIEST DAY AS THE RIDGE AXIS WILL AGAIN SHIFT EASTWARD MONDAY
AND OPEN THE DOOR TO ANOTHER BOUT OF MONSOON MOISTURE. LATEST GFS
INDICATES THAT ISOLATED THUNDERSTORMS ON MONDAY...MAINLY OVER THE
SOUTH WILL GIVE WAY TO SCATTERED CONVECTION ON TUESDAY AS MOISTURE
CONTINUES TO SPREAD NORTHWARD. BY WEDNESDAY AND THURSDAY EXPECT
WIDESPREAD CONVECTION AS THE MONSOON WILL AGAIN DOMINATE. YESTERDAY
THE MODELS SUGGESTED ANOTHER PERIOD OF DRYING FOR THE LATTER PART OF
THE WEEK AND ON INTO THE WEEKEND BUT TODAY THINGS LOOK DIFFERENT
WITH MOISTURE HANGING AROUND INTO THE WEEKEND. IF THIS OCCURS GUSTY
SOUTHWEST WINDS WILL NOT MATERIALIZE AND FIRE PROBLEMS WILL REMAIN
SUBDUED WITH AFTERNOON AND EVENING THUNDERSTORMS REMAINING
STEADFAST.

&&

.FIRE WEATHER...WIDELY SCATTERED THUNDERSTORM WITH HEAVY RAIN
HAVE FORMED ACROSS FAR NORTHERN UTAH...ALONG THE NEVADA BORDER...
JUST DEVELOPING IN SOUTH CENTRAL UTAH AND ACROSS EASTERN UTAH.
DISTURBANCE MOVING ACROSS NORTHERN UTAH EARLY THIS EVENING WILL
ENHANCE ACTIVITY IN THE NORTH WITH HEATING OF THE DAY INCREASING
ACTIVITY IN THE SOUTHERN AREAS. MUCH DRIER AIR WILL FILTER
IN FROM THE NORTHWEST TONIGHT BEHIND SAID DISTURBANCE. SIGNIFICANT
DRYING AND MUCH LESS THUNDERSTORM ACTIVITY THIS WEEKEND. HUMIDITIES
WILL TREND DOWN SATURDAY AND SUNDAY AS DEW POINTS LOWER AND MAXIMUM
TEMPERATURES INCREASE BOTH DAYS. GENERALLY A LIGHT NORTHERLY FLOW
THIS WEEKEND...WITH ENHANCED DRAINAGE IN SOUTHWEST UTAH AT NIGHT.
LIGHTER NORTH FLOW ON SUNDAY WITH GRADUALLY SHIFT TO THE SOUTH ON
MONDAY. MOISTURE EXPECTED TO INCREASE TUESDAY AND WEDNESDAY WHICH
COULD RESULT IN SIGNIFICANT THUNDERSTORM COVERAGE AND HIGHER HUMIDITY
AGAIN.

&&

.AVIATION...TYPICAL WIND PATTERN EXPECTED AT SLC THIS EVENING WITH A
SWITCH TO DRAINAGE NEAR 03Z. HOWEVER...CONVECTION DEVELOPING FAR
WEST OF THE FIELD HAS A 20 PERCENT CHANCE OF PRODUCING GUSTY OUTFLOW
WINDS AFTER 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.........YOUNG
FIRE WEATHER...TARDY
AVIATION.......B. SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 27, 4:30 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 AM MDT FRI JUL 27 2007

UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
430 AM MDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS
THE OUTLOOK AREA...AND BE MOST NUMEROUS ACROSS CENTRAL AND
SOUTHERN UTAH. HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS...WHICH MAY LEAD TO ISOLATED INCIDENTS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR WILL GRADUALLY SPREAD ACROSS THE OUTLOOK AREA FROM NORTH
TO SOUTH OVER THE WEEKEND...RESULTING IN A DIMINISHING THREAT FOR
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. MOISTURE IS
EXPECTED TO INCREASE ACROSS THE OUTLOOK AREA DURING THE MIDDLE
PORTION OF THE UPCOMING WEEK...WHICH WILL INCREASE THE RISK FOR
HEAVY RAIN AND ISOLATED INCIDENTS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:38 PM MDTSevere Thunderstorm WarningSLCTooele52 min
Jul 26, 8:37 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Jul 26, 9:14 PM MDTSevere Thunderstorm WarningSLCSalt Lake46 min
Jul 26, 10:02 PM MDTSevere Thunderstorm WarningSLCSalt Lake22 min
Jul 27, 3:13 PM MDTSevere Thunderstorm WarningSLCWashington47 min
Jul 27, 3:50 PM MDTSevere Thunderstorm WarningSLCWashington40 min
Jul 27, 4:09 PM MDTSevere Thunderstorm WarningSLCWashington51 min
Jul 27, 4:39 PM MDTSevere Thunderstorm WarningSLCWashington51 min

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.